MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X280MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X280MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3425-0280S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Impaired Healing (2378)
Date of Event 03/08/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that a nail broke, resulting in bha revision surgery.The break was noticed during a regular checkup and it was also noted that there was delayed union of the fracture.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned, matches the alleged failure.The received nail is completely broken in the webs of the proximal lag screw hole.Significant drill marks, with chamfer-like material removal, were observed on the lateral side of the proximal end and progressing inside the proximal drill hole towards the medial side.The drill marks were generated by a deviated lag screw step drill which created the starting point of the fracture (notching effect) where a sharp edge was formed in the posterior web, which indicates misdrilling.Another thing to note apart from the drill marks was the sign of increased loading which is also evident from material deformation at the medial, inferior, side of the distal nail fragment where the material is deformed.The fracture pattern resembles a fatigue fracture, evident by the appearance of rest lines missing plastic deformation and ductile residual fracture.The incipient crack had been caused by intra-operative damage creating a sharp edge in the weakest area of the posterior web.From the available radiographs, a medical opinion was requested, from the preoperative x-ray, we can see a highly instable pertrochanteric fracture with a large medial fragment and loss of medial buttress function.The placement of the device is good in all planes.The surgeons have refrained from repositioning the lesser trochanter.A little fracture gap can be identified in the ap plane at the proximal end of the pertrochanteric fracture with dislocated lesser trochanter.There is no obvious severe bone density problem.However, the fracture is a defining fracture for osteoporosis which is feasible in this age group.It looks as if the main factor is patient related as the fracture is highly instable as there is no medial support of the bone due to the dislocated trochanteric fragment.Bone quality is not particularly bad as we do not see any loosening or migration of the nail or the screw.Optimized reduction with compression in the fracture gap could have improved the situation and thus brought about earlier bone healing.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.In the case presented nail breakage had occurred after an implantation period of approx.3 months.Provided x-rays were presented to a medical professional for review.In his opinion no severe medical deficiencies were apparent; only repositioning could have been performed more anatomically.A sem examination was not performed since already macroscopic evidence clearly identified a fatigue fracture.The incipient crack was located at the posterior web at the lateral where intra-operative material damage had caused a sharp edge ¿ reducing the material¿s durability significantly.This was regarded as user related.A contributing factor was usual but high load application by the patient during the implantation period.With available information results a deficiency of the device was not verified.In case further significant information becomes available we reserve the right to re-open the file and to re-assign the root cause.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X280MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15237939
Report Number0009610622-2022-00377
Device Sequence Number6292896
Product Code HSB
UDI-Device Identifier04546540375315
UDI-Public04546540375315
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2020
Device Model Number3425-0280S
Device Catalogue Number34250280S
Device Lot NumberK097C98
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/20/2022
Supplement Date Received by Manufacturer10/31/2022
Initial Report FDA Received Date08/16/2022
Supplement Report FDA Received Date11/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/28/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient SexFemale
Patient Weight58 KG